Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2018, 6:39 PM MDT for Corson County, South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2018, 6:39 PM MDT (00:39 UTC)
- Expired
- May 7, 2018, 7:42 PM MDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Corson County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:54 PM MDT | HAIL 1.25 | 10 S Thunder Hawk, SD | TIME IS APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
129
WUUS53 KABR 080039
SVRABR
SDC031-080200-
/O.NEW.KABR.SV.W.0003.180508T0039Z-180508T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
639 PM MDT MON MAY 7 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Corson County in north central South Dakota...
* Until 800 PM MDT
* At 637 PM MDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Shadehill to 9 miles east of
Chance, moving east at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Morristown, Shambo Ranch, Keldron and Thunder Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4594 10200 4595 10157 4594 10157 4547 10164
4547 10200
TIME...MOT...LOC 0037Z 262DEG 13KT 4573 10206 4543 10208
HAIL...1.50IN
WIND...70MPH
$$
Dorn3 follow-up statements
634
WWUS53 KABR 080109
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
709 PM MDT MON MAY 7 2018
SDC031-080200-
/O.CON.KABR.SV.W.0003.000000T0000Z-180508T0200Z/
Corson SD-
709 PM MDT MON MAY 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WESTERN CORSON COUNTY...
At 708 PM MDT, a severe thunderstorm was located 11 miles south of
Keldron, or 17 miles southeast of Lemmon, moving east at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Shambo Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4586 10200 4595 10157 4594 10157 4547 10164
4547 10200
TIME...MOT...LOC 0108Z 269DEG 14KT 4577 10188
HAIL...1.00IN
WIND...70MPH
$$
Dorn269
WWUS53 KABR 080131
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
731 PM MDT MON MAY 7 2018
SDC031-080200-
/O.CON.KABR.SV.W.0003.000000T0000Z-180508T0200Z/
Corson SD-
731 PM MDT MON MAY 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WESTERN CORSON COUNTY...
At 730 PM MDT, a severe thunderstorm was located 11 miles south of
Thunder Hawk, or 16 miles southeast of Lemmon, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Shambo Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4586 10200 4595 10157 4594 10157 4547 10164
4547 10200
TIME...MOT...LOC 0130Z 249DEG 14KT 4578 10191
HAIL...<.75IN
WIND...60MPH
$$
Dorn032
WWUS53 KABR 080142
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
742 PM MDT MON MAY 7 2018
SDC031-080152-
/O.CAN.KABR.SV.W.0003.000000T0000Z-180508T0200Z/
Corson SD-
742 PM MDT MON MAY 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CORSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4586 10200 4595 10157 4594 10157 4547 10164
4547 10200
TIME...MOT...LOC 0140Z 262DEG 13KT 4579 10185
$$
DornWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:00 PM MDT, 39 minutes earlier.
Area forecast discussion, May 7, 6:00 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 700 PM CDT Mon May 7 2018 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 344 PM CDT Mon May 7 2018 Two main rounds of thunderstorms will be possible through Tuesday afternoon, both in response to an incoming shortwave which is currently positioned across southern Montana. The first round may develop this evening across western South Dakota by 23z and head east through the overnight. Several CAMs are picking up on this idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse rates and around 20 knots of deep layer shear provide a favorable environment. By sunset, a multicell cluster of storms may be underway across central SD. MLCAPE will have taken a nosedive, but this cluster may be sustained due to a strengthening LLJ of 45+ knots across central/northeastern SD. A few storms may reach severe limits at times across portions of western and even central South Dakota, but generic to strong thunderstorms will be most likely across the majority of the CWA with gusty winds and some small hail being the main threats. The second main round of thunderstorms are expected to develop near and southeast of the surface low Tuesday afternoon/evening once the atmosphere has a chance to destabilize. Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low- level shear may once again provide a marginal environment for a few strong to severe thunderstorms. The area of greatest concern will be focused along a surface trough extending from the low, in central South Dakota, southeastward into southeastern South Dakota. .LONG TERM...(Tuesday Evening through Monday) Issued at 344 PM CDT Mon May 7 2018 When the period opens, a low pressure system is departing the region, resulting in decreasing precipitation chances Tuesday night into Wednesday. Dry conditions should be in place for most of Wednesday through Thursday before the next low pressure system moves in, bringing more precipitation chances mainly anchored on Thursday night into Friday. Beyond that, forecast confidence really dwindles with an upper level rex-block pattern of sorts developing. Models tend to mishandle system track/timing in blocky patterns. At the moment, not all that confident that this forecast areas sees much in the way of precipitation chances beyond Friday. The 12Z deterministic GSM models continue to trend cooler with low level thermal advection progs beyond Wednesday. Temperatures could be running near to a few degrees below climo normal during the second half of the week into the weekend. Still not seeing a lot of support for that scenario in the NAEFS Ensemble S.A. table. 850hpa standardized anomaly output suggests temperatures could still be one or more standard deviations above normal beyond Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 659 PM CDT Mon May 7 2018 Outside any thunderstorms, conditions will be mostly VFR through the night. Lower visibility and cigs can be expected with thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 7 PM CDT this evening for SDZ272-273. MN...None. && SHORT TERM...Lueck LONG TERM...Dorn AVIATION...TDK
Hazardous weather outlook, May 7, 2:30 PM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 330 PM CDT Mon May 7 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop across the area tonight. A few storms could be strong to severe along and west of the Missouri River this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some strong thunderstorms are possible Tuesday and Tuesday night. At this time, it does not appear any of the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
In the hours before
Local storm report, May 7, 5:51 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT MON MAY 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 4 N EUREKA 45.82N 99.61W
05/07/2018 E0.88 INCH MCPHERSON SD TRAINED SPOTTER
3 INCHES DEEP IN SPOTS, BUT NONE LARGER THAN
NICKELS.
&&
JTSpecial weather statement, May 7, 6:07 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
607 PM MDT MON MAY 7 2018
SDZ003-080045-
Corson SD-
607 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
645 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 10 miles southeast of Lemmon, moving east at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Morristown, Keldron and Thunder Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4594 10200 4595 10173 4594 10169 4564 10176
4573 10200
TIME...MOT...LOC 0007Z 278DEG 16KT 4585 10198
DornSpecial weather statement, May 7, 6:20 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
720 PM CDT MON MAY 7 2018
SDZ045-080100-
Jones SD-
720 PM CDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JONES COUNTY UNTIL 800 PM
CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 23 miles northeast of Kadoka, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Okaton, Capa and Van Metre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4376 10081 4376 10084 4379 10086 4378 10088
4380 10088 4379 10090 4383 10093 4381 10095
4385 10099 4384 10103 4386 10103 4385 10106
4417 10105 4417 10077 4373 10077 4372 10079
TIME...MOT...LOC 0019Z 262DEG 24KT 4406 10116
DornThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:07 PM MDT | Special Weather Statement | ABR | Corson | 38 min |
| May 7, 6:20 PM MDT | Special Weather Statement | ABR | Jones | 40 min |
| May 7, 7:02 PM MDT | Special Weather Statement | ABR | Hughes, Jones, Stanley, Sully | 58 min |
| May 7, 7:21 PM MDT | Special Weather Statement | ABR | Dewey, Potter, Sully | 54 min |
| May 8, 2:45 PM MDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 18 min |
| May 8, 3:20 PM MDT | Special Weather Statement | ABR | Day | 25 min |
| May 8, 3:25 PM MDT | Special Weather Statement | ABR | Spink | 35 min |
| May 8, 3:35 PM MDT | Special Weather Statement | ABR | Faulk | 40 min |
| May 8, 3:45 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 31 min |
| May 8, 4:02 PM MDT | Severe Thunderstorm Warning | ABR | Hand | 43 min |
| May 8, 4:03 PM MDT | Special Weather Statement | ABR | Day | 27 min |
| May 8, 4:51 PM MDT | Severe Thunderstorm Warning | ABR | Day | 39 min |
| May 8, 5:11 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Day | 34 min |
| May 8, 5:56 PM MDT | Special Weather Statement | ABR | Clark | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.